Hormonal changes after starting the pill?

Questions and discussions about your bodies and their parts.
sarbear12
newbie
Posts: 3
Joined: Mon Aug 13, 2018 11:38 am
My Awesomeness Quotient: I'm a pretty funny gal!
My primary language: English
My pronouns: she/her
My sexual identity and orientation: bisexual
Location: Detroit, MI

Hormonal changes after starting the pill?

Unread postby sarbear12 » Mon Aug 13, 2018 11:46 am

Hi there! So here's the deal, I started using birth control (the pill) in December of 2017, noticed some weight gain in the belly and boob regions a few weeks after starting, but my period was always irregular, I would usually have it twice a month. This summer, I've noticed I've gained some more weight in the belly, boob, and hip regions, and my period has suddenly become regular, lighter (mostly brown discharge now), and lined up with my placebo pills. Is this normal to have happen a while after starting on the pill, or could the weight gain and period change be a pregnancy symptom? Or is the weight gain probably just from too many snacks :lol: . Help a confused and undereducated gal out!

Heather
scarleteen founder & director
Posts: 6483
Joined: Sun Jul 27, 2014 11:43 am
My Awesomeness Quotient: I know every word of The Lorax by heart.
My primary language: english
My pronouns: they/them
My sexual identity and orientation: queery-queer-queer
Location: Vashon Island, WA

Re: Hormonal changes after starting the pill?

Unread postby Heather » Mon Aug 13, 2018 1:15 pm

The pill actually isn't strongly associated with weight gain. What's most common is for users to gain a little bit (a few pounds) of water weight, which usually looks or feels mostly around the breasts/chest and belly, and then often drop even just those few within the first year of using the pill.

What IS more common is being a person who has the body parts you do finding you're gaining more weight or size in those areas in your late teens or twenties. Or gaining weight because snacks sure are tasty. :) And having more regular withdrawal bleeds than your periods were -- as well as flow being lighter -- is common with oral contraceptive use. It's also common for periods to become more regular after about five years or so of having them, pill or no pill.
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

sarbear12
newbie
Posts: 3
Joined: Mon Aug 13, 2018 11:38 am
My Awesomeness Quotient: I'm a pretty funny gal!
My primary language: English
My pronouns: she/her
My sexual identity and orientation: bisexual
Location: Detroit, MI

Re: Hormonal changes after starting the pill?

Unread postby sarbear12 » Mon Aug 13, 2018 4:53 pm

Super helpful, thank you! I ended up taking a pregnancy test, out of sheer anxiety, and it was negative, so at my next gyno appointment I’ll probably just run it past her and see her take as well! Thank you!!

Heather
scarleteen founder & director
Posts: 6483
Joined: Sun Jul 27, 2014 11:43 am
My Awesomeness Quotient: I know every word of The Lorax by heart.
My primary language: english
My pronouns: they/them
My sexual identity and orientation: queery-queer-queer
Location: Vashon Island, WA

Re: Hormonal changes after starting the pill?

Unread postby Heather » Tue Aug 14, 2018 10:14 am

No reason not to! I always think it's a good idea to run any of our health concerns past our healthcare providers when we have the opportunity! :)
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead


Return to “Bodies”

Who is online

Users browsing this forum: No registered users and 3 guests